Texas, 2023

Hail in Texas, November 30, 2023

November 30, 2023 · NWS LUB · 1 event in 1 county or zone

A compact but strong upper level trough moved out of New Mexico into the Texas Panhandle on the afternoon of the 30th. Although surface temperatures were relatively cool, modest instability for late November allowed a few isolated thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A compact but strong upper level trough moved out of New Mexico into the Texas Panhandle on the afternoon of the 30th. Although surface temperatures were relatively cool, modest instability for late November allowed a few isolated thunderstorms to develop. One of these storms produced penny size hail in Kirkland (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 2:08 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 30, 2:08 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
208 PM CST Thu Nov 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 203 PM CST Thu Nov 30 2023

Water vapor imagery shows the now closed 500 mb upper level low
responsible for our showers and thunderstorms centered over northern
New Mexico. This compact upper level low has turned out to posses
fairly potent dynamic forcing. Wet bulb cooling as of 130 PM has
allowed rain to transition into snow showers in Parmer County but no
accumulations are expected. 200 PM radar imagery also shows a lone
storm cell moving due east across Lubbock County. With only around
500 J/kg of CAPE to work with, this storm should pose only a small
hail threat and perhaps wind gusts up to 50 mph. High resolution
guidance indicates that isolated thunderstorms may continue over the
South Plains and Rolling Plains this afternoon. Clearing skies in
the South Plains and the southwest Rolling Plains will be
accompanied by a period of elevated westerly winds this afternoon at
sustained speeds around 20-25 knots before a cold front moves
through the forecast area this afternoon and evening. West Texas
Mesonet station data shows the cold front sitting approximately
along a line from Muleshoe to Memphis and will continue to push
south this afternoon and evening resulting in overnight lows in the
20s and 30s, about 10 degrees cooler than last night.

As for tomorrow, we are expecting dry and warmer weather as a lee
surface low develops in northeast New Mexico leading to breezy
west/southwest winds.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 203 PM CST Thu Nov 30 2023

Not too much excitement with the forecast Saturday through mid next
week. Upper troughing will dominate the central CONUS and will
provide gusty afternoons with dry conditions due to consistent
westerly surface winds. Saturday and Sunday appear to be the
breeziest days as the axis of the upper trough moves over the FA and
a surface low develops over the Texas Panhandle. A shortwave trough
embedded in the longer wave upper trough over the Midwest will push a
cold front southward through the Great Plains early Tuesday. As the
source region for the front will be Chinook winds in the Northern
Plains, the airmass behind the front will be highly modified and
should have little effect on temperatures. Winds will quickly veer
to the southwest Wednesday as upper ridging moves in overhead.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST Thu Nov 30 2023

Ceilings and visibility have begun to improve at all three
terminals this morning as of 17z with CIGs and VSBYs expected to
continue to rise into MVFR and then eventually VFR conditions by
this afternoon. Scattered rain showers are expected to continue at
all three TAF sites this morning along with occasional thunder at
KPVW and KCDS. The shower and thunderstorm activity should
decrease in coverage over the next several hours but an isolated
shower or storm will remain possible through this afternoon at
KPVW and KCDS. Winds will turn to the west and increase to speeds
of about 20 knots ahead of a cold front at KLBB this afternoon.
Winds will then turn to the northwest this evening as the cold
front moves through all three TAF sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...17
LONG TERM....51
AVIATION...17
Hazardous weather outlook, Nov 30, 5:40 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
540 AM CST Thu Nov 30 2023

TXZ021>044-011145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
540 AM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Pockets of dense fog will be possible for the southwest South Plains
through mid-morning. This afternoon a few thunderstorms will be
possible across the far southern Texas Panhandle. No severe weather
is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Breezy conditions will be possible on Friday and Saturday with winds
speeds up to 25 mph possible.

In the hours before

Special weather statement, Nov 30, 1:46 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Lubbock TX
146 PM CST Thu Nov 30 2023

TXZ034-035-302015-
Hockley TX-Lubbock TX-
146 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of southwestern Lubbock
and east central Hockley Counties through 215 PM CST...

At 146 PM CST, Doppler radar was tracking a strong thunderstorm near
Wolfforth, or 9 miles west of Lubbock, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Lubbock, Wolfforth, Lubbock International Airport, Texas Tech
University, Downtown Lubbock, Lubbock South Plains Mall, Woodrow,
Reese Center, and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Light accumulations of small hail will be possible.

&&

LAT...LON 3346 10212 3362 10213 3369 10178 3343 10177
TIME...MOT...LOC 1946Z 264DEG 28KT 3354 10206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SINCAVAGE
Special weather statement, Nov 30, 2:05 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Lubbock TX
205 PM CST Thu Nov 30 2023

TXZ035-302030-
Lubbock TX-
205 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of east central Lubbock
County through 230 PM CST...

At 204 PM CST, the public reported a strong thunderstorm over
Downtown Lubbock, or over Lubbock, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Public. Half inch hail was reported at Texas Tech
         University.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Lubbock, Idalou, Lubbock International Airport, Texas Tech
University, Downtown Lubbock, Buffalo Springs, and Lubbock Science
Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Light accumulations of small hail will be possible.

&&

LAT...LON 3351 10192 3365 10194 3376 10157 3356 10156
TIME...MOT...LOC 2004Z 255DEG 34KT 3359 10185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SINCAVAGE
Special weather statement, Nov 30, 2:24 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
224 PM CST Thu Nov 30 2023

TXZ035-036-302100-
Crosby TX-Lubbock TX-
224 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of east central Lubbock
and northwestern Crosby Counties through 300 PM CST...

At 223 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lorenzo, or 14 miles north of Slaton, moving east
at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Crosbyton, Ralls, Lorenzo, and Cone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 10164 3373 10168 3383 10127 3361 10121
TIME...MOT...LOC 2023Z 254DEG 41KT 3364 10160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SINCAVAGE
Special weather statement, Nov 30, 4:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
456 PM CST Thu Nov 30 2023

TXZ026-302315-
Childress TX-
456 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of southeastern
Childress County through 515 PM CST...

At 456 PM CST, Doppler radar was tracking a strong thunderstorm over
Kirkland, or 10 miles southeast of Childress, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 10017 3444 10018 3446 10000 3431 10000
TIME...MOT...LOC 2256Z 265DEG 34KT 3436 10009

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

01

The radar

The Altus AFB radar (KFDR), 100 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
November 30, 4:58 PM CST
Where
Childress County, Kirkland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.380, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143163.